North Carolina, 2011

Hail in North Carolina, November 4, 2011

November 4, 2011 · NWS ILM · 2 events in 1 county or zone

A cold pool aloft associated with an upper low moving directly overhead led to very steep lapse rates. The result was numerous reports of hail, although only two reports met the severe weather criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold pool aloft associated with an upper low moving directly overhead led to very steep lapse rates. The result was numerous reports of hail, although only two reports met the severe weather criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Nov 4, 9:55 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 4, 9:55 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT FRI NOV 4 2011

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM MOVING TOWARD THE AREA WILL BRING
RAIN AND GUSTY WINDS TO THE AREA THIS MORNING. WINDY AND COLDER
CONDITIONS CAN BE EXPECTED LATER TODAY AND TONIGHT AS THE LOW
MOVES OFF THE COAST. STRONG HIGH PRESSURE WILL BUILD FROM THE
NORTH OVER THE WEEKEND AND INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:55 AM FRIDAY...HAVE MADE SOME ADJUSTMENTS WITH POPS BASED
ON LOCAL AND REGIONAL RADAR IMAGES. FOR THE MOST PART THE MORE
SIGNIFICANT RAINFALL IS OVER WITH ONLY DEFORMATION ZONE LIGHT RAIN
TO THE WEST. THE LATEST NAM IS A LITTLE SLOWER MOVING THIS FORCING
ACROSS THE AREA THIS AFTERNOON AND EVENING AND INTERESTINGLY ENOUGH
INTENSIFIES THE DEFORMATION SOMEWHAT. BASED ON THESE EVENTS...POPS
FOR THE NEXT FEW HOURS ARE ZERO INCREASING TO HIGH CHANCE WEST THEN
LIKELY EAST/COASTAL AREAS VIA THE INCREASED FORCING.

WIND FIELDS REMAIN INTERESTING FOR THE OVERNIGHT HOURS WITH THE
LATEST NAM ADVERTISING VIA THE MOMENTUM TRANSFER FIELDS ON BUFKIT 36
KNOTS AT 0500 UTC. THIS IS JUST BELOW WIND ADVISORY CRITERIA.
INITIAL THOUGHTS ARE TO ISSUE AN SPS HIGHLIGHTING THE WIND THREAT
BUT WILL MAKE THE FINAL DECISION WITH THE NEW PACKAGE EARLY THIS
AFTERNOON.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...PERIOD WILL BE MARKED BY EXITING SURFACE LOW AND
HIGH PRESSURE WEDGING DOWN THE COAST. VERY TIGHT GRADIENT SAT INTO
SAT NIGHT WILL RELAX A LITTLE ON SUN...BUT WINDS REMAIN A KEY
FEATURE IN THE FORECAST. SOUNDINGS SHOW IMPRESSIVE LOW LEVEL COLD
POOL WITH SIGNIFICANTLY WARMER AIR ABOVE 900 MB. STRONG LOW LEVEL
JET SAT...CLOSE TO 30 KT... AT THE TOP OF THE MIXED LAYER...3K FT OR
SO...WILL MIX TO THE SURFACE IN THE FORM OF GUSTS. SUSTAINED WINDS
WILL RANGE FROM 15 MPH INLAND TO 20 TO 25 MPH ALONG THE NC COAST.
GUSTS SAT AFTERNOON WILL APPROACH 30 MPH IN SOME AREAS. AIR MASS
STARTS TO MODIFY SUN AS MID/UPPER LEVEL RIDGE BUILDS. HIGH WILL BE
SEVERAL DEGREES WARMER THAN SUN THOUGH NORTHEAST FLOW WILL KEEP
TEMPS BELOW CLIMO. STRONGER WINDS ALOFT WILL AGAIN MIX TO THE
SURFACE...AS 15 TO 20 MPH GUSTS IN THE AFTERNOON. LOWS NEAR CLIMO
SAT NIGHT...HELPED BY WELL MIXED BOUNDARY LAYER...WILL END UP A
LITTLE ABOVE CLIMO SUN NIGHT...A RESULT OF AIR MASS MODIFYING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 AM FRIDAY...SURFACE AND UPPER RIDGING WILL DOMINATE THE
PERIOD...KEEPING TEMPERATURES MILD AND CONDITIONS DRY. TEMPERATURES
WILL RUN ABOVE CLIMO BOTH BY DAY AND NIGHT...THOUGH NIGHT TIME
DEPARTURES WILL BE MORE SIGNIFICANT. UPPER RIDGE STARTS TO BREAK DOWN
LATE IN THE PERIOD AS LONGWAVE TROUGH MOVES ACROSS THE WEST. TIMING
OF THE UPPER RIDGE BREAK DOWN AND THE ARRIVAL OF 5H TROUGH AND
SURFACE LOW REMAIN UNCERTAIN...SO FOR NOW WILL CONTINUE THE TREND OF
A SILENT 20 POP INTRODUCED WITH PREVIOUS FORECAST.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...AN OCCLUDED LOW PRESSURE SYSTEM WILL MOVE OFFSHORE OF
THE COASTAL TERMINALS BY 18Z. HIGH PRESSURE WILL THEN BUILD INTO
THE TERMINALS THIS EVENING AND OVERNIGHT.

HEAVIEST RAINS AND THUNDERSTORM POTENTIAL IS CURRENTLY EAST OF THE
COASTAL TERMINALS...BUT WIDELY SCATTERED SHOWERS ARE REDEVELOPING
NEAR FLO/LBT AHEAD OF AN APPROACHING UPPER LOW. FLIGHT CONDITIONS ARE
CURRENTLY VFR WITH TEMPO PERIODS OF MVFR CEILINGS. CONFIDENCE IS
FAIRLY HIGH MVFR/TEMPO VFR CONDITIONS WILL CONTINUE THROUGH 18Z.
THE CHANCE OF IFR IS LOW...ALTHOUGH THE IS A SLIGHT CHANCE OF A
TEMPO IFR CEILING AT FLO/LBT THROUGH 13-14Z...AND DEVELOPING
PRECIPITATION NEAR LBT/FLO AHEAD OF THE UPPER LOW COULD PRODUCE
TEMPO IFR VISIBILITIES IN HEAVIER SHOWERS AS SOON AS 15Z. SOUTHWEST
TO WEST WINDS SHOULD GRADUALLY VEER TO THE NORTHWEST AND NORTH
THROUGH 18Z AT ALL TERMINALS.

AFTER 18Z THE OCCLUDED PORTION OF THE LOW PRESSURE SYSTEM WILL SWING
SOUTH THROUGH THE TERMINALS. WINDS WILL SHIFT TO THE NORTH AND
INCREASE TO 15-25 KNOTS. THE CHANCE OF IFR CEILINGS WILL INCREASE
DRAMATICALLY AT THE KILM AND KLBT TERMINALS 18-20Z...AND THIS WILL
TRANSLATE SOUTH TO THE REMAINING TERMINALS 21-23Z. THERE IS A GOOD
CHANCE OF RAIN/EMBEDDED SHOWERS AS THE UPPER LOW PASSES. COULD BE A
FEW RUMBLES OF THUNDER BUT SHOULD REMAIN ISOLATED. WILL NOT MENTION
VCTS IN TAFS BUT WILL INDICATE CB.

THIS EVENING HIGH PRESSURE/DRIER AIR WILL BUILD SOUTH INTO THE
TERMINALS AND IFR CEILINGS SHOULD LIFT TO MVFR. CEILINGS SHOULD
LIFT/SCATTER TO VFR BY LATE EVENING. WINDS WILL REMAIN NORTH AND
GUSTY OVERNIGHT.

EXTENDED OUTLOOK...VFR/STRONG NE WINDS SATURDAY. LOW CONFIDENCE
MORNING IFR/MVFR STRATUS COASTAL TERMINALS SUNDAY THROUGH TUESDAY.
OTHERWISE...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:55 AM FRIDAY...NO CHANGES WITH THE COASTAL WATERS FORECAST
WITH THE MORNING UPDATE. THE BIG STORY WILL BE THE WINDS LATER
TONIGHT AND SATURDAY AS LOW PRESSURE INTENSIFIES OFFSHORE. GALE
WARNING TIMING IS A LITTLE QUICK BUT WILL LEAVE HEADLINE INTACT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...GALES WILL BE ONGOING AS THE PERIOD
STARTS...THOUGH IT MAY BE MARGINAL ACROSS SC WATERS. GRADIENT SLOWLY
RELAXES AS SAT PROGRESSES AND WINDS ARE EXPECTED TO DROP BELOW GALE
SAT AFTERNOON/EVENING. HOWEVER...DOUBLE DIGIT SEAS...10 TO 13 FT AT
TIMES...AND WINDS AROUND 25 KT SAT NIGHT AND MUCH OF SUN WILL
REQUIRE A SCA HEADLINE. WINDS SHOULD DROP TO 15 TO 20 KT SUN
NIGHT...BUT SEAS WILL TAKE SOME TIME TO DROP BELOW 6 FT AND
HEADLINES MAY BE REQUIRED FOR THE ENTIRE PERIOD.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...WINDS AROUND 15 KT AT THE START OF THE PERIOD
WILL DECREASE TO 10 TO 15 KT MON AFTERNOON AS PRESSURE GRADIENT
CONTINUES TO RELAX. WATERS REMAIN BETWEEN SURFACE LOW WELL OFF THE
SOUTHEAST COAST AND HIGH PRESSURE RIDGING IN FROM THE
NORTH...ENSURING NORTHEAST FLOW CONTINUES THROUGH THE END OF THE
PERIOD. SEAS WILL RUN 3 TO 5 FT...WITH ISOLATED 6 FT POSSIBLE NEAR
FRYING PAN SHOALS...BOTH MON AND TUE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR AMZ250-
     252-254-256.

     GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT SATURDAY FOR
     AMZ250-252-254-256.

&&

NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...MRR
MARINE...REK/III
Hazardous weather outlook, Nov 4, 2:49 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
349 AM EDT FRI NOV 4 2011

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-050800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
349 AM EDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-050800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
349 AM EDT FRI NOV 4 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM EDT
THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 4, 11:44 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1244 PM EDT FRI NOV 4 2011

NCZ099-107-109-041715-
COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-
1244 PM EDT FRI NOV 4 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
COLUMBUS COUNTIES THROUGH 115 PM EDT...

AT 1245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF BATARORA...OR ABOUT 14 MILES WEST OF LELAND...
MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...BATARORA...BISHOP...MILL
CREEK...TOWN CREEK...WINNABOW...WOODBURN...BELVILLE...NAVASSA AND
SANDY CREEK.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3430 7796 3408 7796 3411 7831 3427 7832
TIME...MOT...LOC 1645Z 268DEG 14KT 3419 7824

BACON

The radar

The Wilmington radar (KLTX), 36 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brunswick

When
November 4, 12:16 PM EST to 12:18 PM EST
Where
Brunswick County, 0.19 mi NW of Town Creek
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.172, -78.102

Hail to the size of quarters was reported near the intersection of Town Creek Road and Old Town Creek Road.

Hail, Brunswick

When
November 4, 1:45 PM EST to 1:46 PM EST
Where
Brunswick County, 0.32 mi SSE of Secession
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.925, -78.298

Hail up to the size of quarters was reported along Coastal Shores Road near the intersection with Seashore Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355329, 355328.